Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

The automorphism tower problem


Author: Simon Thomas
Journal: Proc. Amer. Math. Soc. 95 (1985), 166-168
MSC: Primary 20E36
MathSciNet review: 801316
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that the automorphism tower of an infinite centerless group terminates. For each ordinal $ \alpha $, a group is constructed whose automorphism tower terminates in exactly $ \alpha $ steps.


References [Enhancements On Off] (What's this?)

  • [1] E. Fried and J. Kollár Automorphism groups of fields, Universal Algebra (E. T. Schmidt et al., eds.), Colloq. Math. Soc. Janos Boyali, vol. 24, 1981, pp. 293-304.
  • [2] J. A. Hulse, Automorphism towers of polycyclic groups, J. Algebra 16 (1970), 347–398. MR 0266986
  • [3] Andrew Rae and James E. Roseblade, Automorphism towers of extremal groups, Math. Z. 117 (1970), 70–75. MR 0276322
  • [4] Derek John Scott Robinson, A course in the theory of groups, Graduate Texts in Mathematics, vol. 80, Springer-Verlag, New York-Berlin, 1982. MR 648604
  • [5] Eugene Schenkman, A theory of subinvariant Lie algebras, Amer. J. Math. 73 (1951), 453–474. MR 0042399
  • [6] O. Schreier and B. L. van der Waerden, Die Automorphismen der projektiven Gruppen, Abh. Math. Sem. Univ. Hamburg 6 (1928), 303-322.
  • [7] Helmut Wielandt, Eine Verallgemeinerung der invarianten Untergruppen, Math. Z. 45 (1939), no. 1, 209–244 (German). MR 1545814, 10.1007/BF01580283

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 20E36

Retrieve articles in all journals with MSC: 20E36


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1985-0801316-9
Article copyright: © Copyright 1985 American Mathematical Society